Bad experience with progesterone

A discussion area for all other topics. When you start a thread, please make the topic clear in the subject. You may prefer to start a thread in the "blog posts" forum (above) -- and refer to my blog title about that topic.
Emma s34
Posts: 3
Joined: Thu Aug 10, 2023 4:16 pm

Bad experience with progesterone

Post by Emma s34 »

Hey,
I took utrogestan for the first time this week, 100mg dose two nights in a row. The first night oral, second night vaginal. On the second night, I woke up about 5 hours after insertion, needing to pee. I went upstairs, and just as I was finishing I started to feel hot and strange, my vision went white, and I had to lie on the ground for a few minutes until I felt able to move again, very sweaty and nauseous. I've never fainted before, but similar symptoms have happened to me after having a lot of bloods taken a few years ago.
I phoned my doctor the next day and she advised to stop taking the progesterone.

Low blood pressure/dizziness can be a side effect for natural progesterone, but my experience was a bit more severe than that. It's been a few days now, and I feel mostly fine, except maybe a bit anxious as my hormones rebound.

Has anyone else had a similar experience? I'm not sure how to proceed. I was really hoping that cyclic progesterone would help restore my normal cycles..

Background: 34, irregular cycles varying from 21-35 days in length for the last 6 years following 2 years of progestin only birth control. Have been contraceptive free since then. Very heavy periods, migraines with aura in the build up to ovulation, and the build up to bleeding. Confirmed low progesterone on day 20 of cycle with blood test several months ago, 3.6 nmol/L.
kmwnz
Posts: 1
Joined: Sun Aug 27, 2023 9:45 pm

Re: Bad experience with progesterone

Post by kmwnz »

Yes! After seeing my family doctor, I had been successfully taking 100mg micronised progesterone for 3 months with no trouble. During a visit with the OB-GYN, they suggested increasing the dose to 200mg each night (won't go into the reasons here). I asked about potential side effects, and she said there was nothing to be concerned about.

On the second night after increasing the dose to 200mg, I woke up after about 4-5 hours with extremely agonizing head pain, dizziness, nausea, and hot flushes. These diminished but did not disappear the next day. I went down the wrong path of thinking it was vertigo and continued on the same 200mg dose for another two weeks. During those two weeks, I had consistent mild to medium levels of dizziness and couldn't lie down without the symptoms becoming more severe (slept sitting up). After three trips to different medical practitioners who ruled out vertigo, it finally clicked that it was the change in dosage of progesterone.

I still use progesterone and have settled at taking 100mg per day on five nights of the week. After lowering the dosage, it took about a month to feel normal again. HRT has been incredibly helpful in relieving so many symptoms of perimenopause (which for me were similar to PMDD). Finding the correct dose of estrogen, progesterone, and low-dose testosterone has been a process of trial-and-error over the last 3 years but well worth it.
Post Reply

Who is online

Users browsing this forum: Bing [Bot] and 0 guests